Hi, I was wondering if anybody knows anything about getting off of subutex while pregnant? I am on day 3 of cutting back and am 31 wks (8 months) pregnant. I had been taking 8mg once a day. My doc had me take 6mg for the past 2 days and then 4 mg today. I'm supposed to do 4mg tomorrow, then 2mg for 2 more days and then stop. So far I feel fine. I've been following my baby's kicks carefully and she is acting normal thank God. My doc gave me Clonodine if I need it. So far I haven't needed any. Does anyone know what kind of things I should be expecting in the next few days?
I have quite a bit of info on my blog about buprenorphine and pregnancy-- search pregnancy at suboxonetalkzone.com . I have some references there as well.
Your challenge is to avoid getting wrapped up in the judgmental attitudes of others, and instead decide on the plan that is right for you-- and trust your own judgment. For example, the thing I worry about most when one of my patients on Subutex delivers a baby (6 or 7 so far) is the attitude that the mother will receive from the hospital staff. Even if the 'bupe baby' is the happiest, calmest baby in the nursery, the staff will make 'tsk tsk' sounds every time the baby frowns... the baby being a victim to this bad, bad mom. In reality, the 'withdrawal' experienced by infants is insignificant compared to the other things an infant goes through. First, there is no guilt wrapped up in the baby's withdrawal sensations, so the discomfort is nothing like that experienced by the adult addict. Second, look at what the infant just went through; think of squeezing your body through a space about half the diameter of your head... that has to be uncomfortable-- not to mention how it feels to have metal forceps on your head, pulling you along! Finally, up until about 15-20 years ago, babies had their chests split for open heart surgery without anesthetics-- using only paralysis, because it was thought that babies didn't 'tolerate' anesthesia! Nobody worries about the pain every baby experiences during labor, during circumcisions, and during surgery (the latter until recently)... I think the 'concern' about the withdrawal is more about feeling judgmental toward the mother than about true concern for the infant, at least in many cases.
The biggest problem with staying on Subutex during the pregnancy is that it interferes with pain control after a C-section (but does not interfere with epidurals, spinals, or general anesthesia). Also, if you are at risk for relapse (yes, we all are, but some people are at greater risk than others), then you are probably best off staying on Subutex-- in my opinion. From talking to other docs out there, the most common thing I hear is staying on the Subutex throughout the pregnancy.
I am on day 3 off subs and i should say i keep getting to day 3 and i can't get past that day, i get severe chills an zillions of butterflies in stomach , diareah, and i panic so i take another small tiny piece which is all i have ever taken and i am okay until day 3 off so good luck to you and your baby and i am proud of you for staying clean while pregnant so just be strong and i pray you get past day 3. good luck and God Bless you
I don't know a lot about sub but I personally know how it feels to wean off of Methadone. When tapering you should taper no more than 10% at a time. I have heard from others you should taper very slowly. When you drop down by 10 % stay at that level for 3-4 days, some say longer, then drop another 10% and so on. With methadone I was tapering 10 % everyday and I was fine until I got off of them completely. I had the worst wd's ever. Severe cramps in neck, back, stomach. Severe headache and diarrhea. Also, the restless leg syndrome was the worst. It lasted for a good 4 days. I could not care for my child at that point. I did not come off of the methadone until after I gave birth. I was told I could not do it while pregnant because it could be dangerous to the baby. So I stayed on it throughout my pregnancy. Everything went fine, and they did have to wean my baby down also for ten days. My baby did not suffer one bit. She was basicly sedated the whole time due to the morphine they were dosing her with. I thought the amount they were giving her was too high because she was so sleepy she could not even eat one ounce. She went from 5lb13oz down to 5lb even. She lost too much weight because she could not even stay awake to eat. They would give it to her right before feeding. I told them to give it to her after she eats, but they said if she spit up it would all be the med coming up. Anyway. It won't hurt for you to have your baby while taking the med. from everything I've researched and through my own experience. Of course it's always better to be off of it if you can without doing any damage. Just the stress of withdrawal could put you into premature delivery. I would think about all that before you decide what to do.
Good luck and best wishes. Audrea
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.